Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Procrit vs Steroids
Jan 8, 2002

Hey Hotdoc, You're the best expert on this or any other site. No shit man, your answers are real and we living with this frigging disease appreciate someone who keeps it real. I also dig your sense of humor and honesty. OK enough praise -- hopefully the flattery will get your attention and you'll consider answering this. I'm anemic with hemoglobin 9.5. Needless to say I'm am no longer a happening dude. I can't even drag my butt to the gym and I'm looking for energy. ... even my mo-jo isn't what it usually is. So the question -- should I go for the roids or Procrit. My doc says anadrol will work "quicker and better" but from reading your comments I wonder if he's mistaken or perhaps to lazy to do the whole injectable thing with me. I'm a bit worried because I also have Hep-C and my lipids have been a problem for the past 2 years. I want quick relief, but I don't want to do anything stupid either. What do you think? I trust you. Thanks in advance -- even if you don't get the chance to reply. Next time you come to town to lecture I want to buy you a cosmopolitan, and then I want to take you to dinner, and then I want to do other things that are still illegal in many states.... Thanks, Beercan

Response from Dr. Frascino

Dear Mr. Beercan,

"Hotdoc?" Do you really think a little flattery would turn my head??? Well, then again, here I am answering your question. So I guess we know the answer to that now don't we? Thanks for your thanks. Now on to your question. Yes, you're definitely anemic. Let me translate some of your symptoms for our readers:

1) no longer a happening dude = fatigue 2) decreased mo-jo = decreased sex drive

As for treatment, you and your doctor are trying to choose between Anadrol ("roids") and Procrit.

Your doctor says Anadrol will work "quicker and better." Now let's look at the facts:

The recommended dose of Anadrol is 1-5 mg/kg of body weight per day. Onset of action is variable. Therapeutic trials of at least 3-6 months are recommended in the package insert. For the symptomatic anemic patient, this long interval can be impractical and problematic. The average rise in hemoglobin is quite variable and, in some cases, dose-dependent. The onset of action of Procrit is also variable, but in general, significant improvement is seen within 4-8 weeks. The rise in hemoglobin is dose-dependent. In the open-label phase IV clinical trials, hemoglobin levels increased, on average, 2 1/2 g/dL within 4-8 weeks. Therefore it is doubtful Anadrol will be "quicker." Now what about "better?" The actual rise in hemoglobin for both products is somewhat dose-dependent. So which is "better" from a safety standpoint. The "risk-benefit" ratio here definitely tips in favor of using Procrit. Steroids, including Anadrol, can have an adverse effect on lipids by increasing the LDL (the "bad" cholesterol) and decreasing HDL (the "good" cholesterol). As you mention, lipid problems are already a problem for many of us due to our other medications, particularly protease inhibitors. These lipid changes increase our risk of stroke and heart attacks. Steroids, including Anadrol, also have the potential to harm our livers. Many of our HIV meds are metabolized in the liver, placing considerable "stress" on this very vital organ. Folks like you, who are also hepatitis C co-infected, often have additional problems with their livers and consequently need to protect the liver's vital functions by not stressing it any further than absolutely necessary. So, "quicker and better" - which would you chose? No doubt in my mind, particularly with your lipid problems and Hep C co-infection. Procrit is the best choice for safety and efficacy. I'm quite convinced you will soon be a "happening dude" once again, and that your "mo-jo" will rise to its previous glory. Now, a cosmopolitan and dinner sound fine, but I'm not sure about those "other things that are still illegal in many states." And why are you called "beercan?" On second thought, maybe you better not answer that question! Good luck, and write back if you're still having anemia, fatigue, or mo-jo problems. Dr. Bob


Previous
OK to donate blood?
Next
Test

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement